Advertisement

Haloperidol Overdose

By Dr Ananya Mandal, MD

Studies suggest that for haloperidol, the dose required for acute poisoning is relatively high compared to therapeutic doses. Overdose does not occur with depot injection, as this is administered by a healthcare professional who is trained to give the injection.

The symptoms seen in haloperidol overdose are generally exaggerations of the known drug effects and adverse reactions, which would include the following:

  • The most prominent feature of haloperidol overdose is severe extrapyramidal reactions such as tremor, rigidity and an intense feeling of physical restlessness, referred to as akathisia. These symptoms can be treated using a slow intravenous (IV) injection of 5 mg biperiden injection, which can be repeated after a few hours if needed. Oral or intramuscular biperiden may also need to be continued for several days or weeks. If the extrapyramidal side effects are causing the patient distress, oral lorazepam (0.5 mg to 1 mg) can be administered to relieve anxiety and upset as well as the extrapyramidal side effects. This treatment can be repeated every 4 to 6 hours, if necessary.
  • Anticholinergic side effects include dry mouth, constipation, difficulty urinating, and paralytic ileus, which refers to slowing of the peristaltic movement in the gut. To correct these symptoms, slow physostigmine can be administered, although this drug needs to be used cautiously as it can cause seizures.
  • A severe fall in blood pressure or shock
  • A sudden rise in blood pressure
  • Drowsiness or sedation
  • In more severe cases, coma may occur in combination with respiratory depression and severe hypotension.
  • In rare cases, serious ventricular arrhythmias may occur, irrespective of whether a prolonged QT-time is seen or not.
  • Epileptic seizure is another side effect of overdose and can be treated with slow IV injection of diazepam (5 mg to 10 mg), which can be repeated if necessary, until the patient is stabilized.

Treatment of overdose

The main aim of treatment is to stabilize vital functions in the patient. If an oral overdose is identified early, vomiting and gastric lavage can be tried to eliminate the drug from the stomach.

Reviewed by , BSc

Further Reading

Last Updated: Jul 30, 2014

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
  1. DeAnne Peterson DeAnne Peterson United States says:

    does it make sense to give haldol to a patient already in resitory distress

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post